Why you need to ask your vet about pet drug interactions & side effects

Discuss potential medication side effects with your vet

In the middle of a busy veterinary practice, many veterinarians may overlook an opportunity to discuss the possibilities of drug interactions and pet medication side effects. For example, many commonly prescribed nonsteroidal anti-inflammatory medications (NSAIDs) can sometimes cause digestive upset and/or liver/kidney problems in some sensitive pets. Corticosteroids like Prednisone can cause similar problems in some pets, as well as predispose pets to diabetes with prolonged use.

While a topic of debate, these risks are increased if Prednisone and nonsteroidal anti-inflammatory drugs are used together.

While potentially lifesaving, antibiotics can also cause allergic reactions from digestive upset to skin irritation. Some pets are sensitive to topical flea and tick medications, and in my practice I always administer topical flea and tick medication on a separate day from heartworm preventative medication or vaccinations, in order to lessen the burden on a pet’s immune system.

Whenever multiple drugs are prescribed it is always important for pet owners to ask questions, because veterinarians not only prescribe pet medication but are also dispensing these medications in private practice.

Do you have a question on potential pet medication interactions or side effects? Leave a comment below. 

Related Posts

1,539 Comments

  1. We recently bought a black lab and are really excited. We just are unsure on what to do about vaccines and meds? Is there a preferred place to get it done? I think that is great advice to watch for allergic reactions when administering meds.

  2. I personally am a minimalist when it comes to vaccinations, as most pets are overvaccinated today, which may lead to all sorts of chronic allergic and immune mediated diseases. I would wait until puppy is 14 to 16 weeks old and get one modified live viral parvo/distemper vaccination, which should give years to life time of immunity. Rabies should be given a few weeks later, but not at same time. Best done at vet. Vet can also get pet started on heartworm medications and have stool checked for parasites, etc

  3. My little jrt was not eating, was sick once, had diarrhoea once and very lathargic. Took her to the vet and prescribed clavaseptin and metronidazole! Despite wanting to eat she just couldn’t. All tests normal. Referred to specialists all tests normal! Stopped medication early as found out the side effect of the meds were the same as what she was being treated for!!!!! After a week of not eating and 3 lots of iv fluids I stopped meds early and guess what…….she’s alot better. If I sussed out it was the meds why couldn’t the vet! If I had kept her on the pills and she was still not eating they were going to insert a feeding tube! The pills can cause lathargy, anorexia, nausea, etc. All what she was suffering!

    • So sorry Joanne to hear about your mishaps. Yes many of my traditional veterinary colleagues often lose site of the fact that prescription medications can cause side effects from diarrhea, loss of appetite, vomiting, etc but sadly often dont acknowledge it in their practices. Same with vaccinations, pesticide use, etc. Glad to hear your dog is feeling better

  4. michelle frankenberryApril 20, 2016 at 8:59 pm · Reply

    my brothers dog is on anti seisure meds. what kind of flea medication can he use?

  5. Can cats take albon and clindamycin at the same time

  6. Yes, but should be under care and/or guidance of your local veterinarian.

  7. Can I give my dog methocarbamol, rilexine and carprofen at the same time

  8. Hi,

    My golden retriever has dilated cardiomyopathy. One of the meds she takes is furosemide. As she also has osteoarthritis, we use Deramaxx to control her discomfort and pain. I’ve read mention of issues with raking these two drugs at the same time, and I’ve also read that there is a slim chance that Deramaxx can cause respitory problems. Should I discontinue the Deramaxx?

    Thank-you,
    Jackie

  9. HI Jackie. I would not discontinue the deramaxx, unless your local veterinarian treating your animal has advised that to you. I have not heard of this interaction between these two drugs in clinical veterinary practice, although anything is possible. I have not heard of this drug causing respiratory issues in dogs. Also if your dog is on long term deramaxx and/or furosemide, then periodic liver/kidney blood monitoring by your local vet is recommended. To answer Becky’s question above, I dont think there is a problem between the three drugs you ask about, but should be under the care and supervision of your local veterinarian for proper monitoring, etc

Leave a Comment

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>